Drug experts in London issued a fresh warning about the dangers of dabbling with club drug GBL, this week, revealing that increasing numbers of London clubbers are becoming seriously dependent on it.
“I have seen charming, privileged and formerly hardworking young people who found themselves dependent on GBL neglecting friends, family and work commitments and experiencing severe withdrawal symptoms when they try to stop,” said Dr James Bell from South London and Maudsley NHS Foundation Trust (SLaM).
“Patients frequently lament, ‘I didn’t know it was addictive’. Most policy doctors and policy makers are equally unaware that these new drugs can be addictive, and withdrawal can be life threatening,” he added.
As well as heading up the Maudsley Hospital’s Party Drugs Clinic Dr Bell set up what remains the UK’s only GBL withdrawal clinic and said the majority of his patients remain disproportionately drawn from London’s gay scene, centred around Vauxhall several miles to the North.
“It is always dangerous to make assumptions or stereotypes about minority groups, however the evidence does indicate that drug use is higher among gay men,” Dr Bell said.
“My experience is that many GBL-dependent patients have great difficulty accessing treatment, and we need to tailor drug services to meet the needs of the gay community,” he added.
Two years earlier following a number of GBL related deaths amongst clubbers, former user Jay Evans set up British group Project GHB to campaign for it to be criminalized, describing in detail his own rapid descent into addiction.
“GHB or GBL is very common on the gay club circuit, especially in London,” he said.
"I got involved with the substance believing it was less dangerous than any other. I was taking ‘G’ for many months and the high was like no other."
"I started to realise soon that the stresses and strains of life seemed much easier and I started to use the substance more – several times daily. Before I knew what had happened I was addicted,” he recalled.
"It wasn’t until several months had passed that I realised I had started to lose my friends. I was starting to go out of the house less, only leaving to shop and go clubbing. G really had taken over my life.”
(Erowid on GHB: Unfortunately, GHB has a few prominent problems which, in combination, can be quite dangerous. The difference between a recreational dose and a mild overdose (temporarily unrousable sleep) can be as little as 1-2 grams, the equivalent of a single dosage unit. Combining GHB with alcohol can lead to nausea, vomiting, and unconsciousness at even lower levels. Also, because GHB often comes in liquid form and because the concentration of this liquid is difficult to determine, it is relatively common for people to accidentally take a larger dose of GHB than they think they are taking
Dangers of GHB/ GBL: ‘the following are signs that someone is near overdosing, overdosing, or near dead; mild to extreme nausea and vomiting: vertigo: complete loss of coordination: speech slurred, sometimes beyond audibility: unconsciousness (unrousable unconsciousness referred to as a “GHB coma”): no response to any stimuli, including things which are usually painful: convulsions and/or twitching: irregular breathing (often soft and shallow) . . .’)